Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Have hyperprolactinaemia due to pituitary macroadenoma. On dostinex. Gynaecomastia and weakness returned. How to help myself?

User rating for this question
Answered by

Practicing since : 2001
Answered : 1481 Questions

I have hyperprolactinaemia due to pituitary macroadenoma. My doctor put me on Dostinex 0.5mg course (2 bills per week). After the first two weeks of treatment, I felt of little improvements (decreased gynaecomastia and increased libido and activity). But on the third week, I felt bad again (libido vanished and gynaecomastia and weakness returned).

My next blood test is next week and I'm worried of the prolactin level not being affected. So, I'm wondering if there is anything I can do help lowering the prolactin in blood by, for example, taking more Dostinex or having some other medicine?

Thank you.
Posted Thu, 3 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 17 hours later

Thanks for the query.

I have perused your attached reports.

First of all, you must be under the care of a trained endocrinologist only.

It is important to have further blood tests for Insulin like Growth Factor – 1 (IGF 1) and 8 am serum cortisol, and also a 1 mg overnight dexamethasone suppression test to rule out 'Cushing's syndrome'

It is likely that the diagnosis is correct i.e., Macroprolactinoma causing hyperprolactinemia and consequently hypogonadism (low testosterone). Taking dostinex is the correct treatment choice for this condition and one can expect remarkable improvement in prolactin levels after couple months on this medication and progressively over time the tumor size should also shrink.

A repeat MRI in 3-6 months is desirable especially after prolactin levels have fully normalized . Dostinex dose can be increased to upto 1mg twice weekly. Once prolactin levels return to normal, testosterone levels are expected to normalize as well.
In the long term, dostinex can be continued for upto 2 years after which the treating endocrinologist may wish to consider a trial of withdrawing this medicine.

I understand this is concerning to you. But do not worry. We should be able to handle it effectively.

Hope this answers your query. Should you have any further queries, I will be glad to assist you further.

Above answer was peer-reviewed by
Follow-up: Have hyperprolactinaemia due to pituitary macroadenoma. On dostinex. Gynaecomastia and weakness returned. How to help myself? 1 hour later
Thank you so much doctor for your detailed answer. I'll do the blood tests you recommended and show them to my endocrinologist.

The report LAB_Test_2.pdf, I have attached, shows low free T4 and normal TSH. Does this mean I have problem with my Thyroid as well?

Best regards.
Answered by Dr. Shehzad Topiwala 9 hours later
Hello again Techana,

Thank you for writing back.

I have seen your report.

That is a possibility. That is precisely why you will need a diligent evaluation by an endocrinologist.

He or she will likely order the following thyroid blood tests to further assess the thyroid status : Total T3, Total T4, T3 resin uptake. Aside from this, in the work up of hyperprolactinemia, some endocrinologists order 'prolactin with dilution' to rule out a complex laboratory concept called 'hook effect'.

Hope this information will be of help. Please accept this answer if you have no further queries.

Wishing you good health.

Best regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor